Originally Posted by missparkles
If you've never used any sedatives
before it will possibly have the same effect as a low dose of diazepam
, say 2mg.
It does usually leave a metallic taste in the mouth (most get it).
It's not a good choice for rec use, when tolerance builds the next step up are benzo
's. Just be aware of that.
I've heard people refer to the metallic taste side effect
as the prominent side effect of zolpidem
a few times recently, but any sort of odd taste side effect isn't reported in the research I'm familiar with; it's reported as the most prominent effect of (es)zopiclone
/Lunesta (with a frequency of 3.64%). So I'm wondering if people are actually experiencing this effect with zolpidem or are they mixing it up with zopiclone?
It's difficult to compare zolpidem to diazepam unless you're looking at a very certain effect. Diazepam has been used to treat zolpidem withdrawal (reportedly, withdrawal
from zolpidem seems to be a very confusing topic), though I'm not certain off the top of my head how the dosages were assessed; is the 2mg measurement a guesstimate of SWIYs?
As for tolerance and sort of escalating to benzodiazepines, I think it depends highly on the person. It is thought that in cases of zolpidem dose-escalation, zolpidem looses its selective affinity at higher doses (>40mg), which means it acts much more like a benzodiazepine
at higher dosages so it could certainly be the case that zolpidem misuse can lead to benzo misuse. However, these cases are extremely rare, are not similar to cases of benzo abuse (e.g, no significant history of alcohol
abuse) and all of the patients describe exaltation, rather than sedation, in addition to anxiolytic effects (presumably from the same mechanism of action which causes anxiolytic effects from a benzo). So there's probably a lot more to this puzzle.
Beyond that, zolpidem has been reported to have inconsistent effects in some people--one night it may work very well, while the next night it doesn't seem to work at all. One study suggests that hallucinations from zolpidem--an effect that recreational users enjoy--are caused by rapid withdrawal and restarting of zolpidem. The inherent problem is that it's easy to assume tolerance has risen when it in fact has not (appreciably); whether seeking a 'high' or just a good night's sleep, increasing the dosage will not necessarily bring back the effects, but doing so certainly doesn't help one's tolerance. Therefore, increasing dosage of zolpidem isn't entirely like increasing dosage of other recreational drugs
; the theraputic pharmacological effects are no longer linearly related to dosage above 20mg. I encourage swimmers to take caution when considering dose-incrementation to achieve expected effects.
What are the effects like? Here are excerpts from a couple case reports:
...after taking zolpidem 20mg, the patient had gotten out of bed and begun talking nonsensically, saying she was seeing "marines" outside the window, as well as her son. After about 30 minutes the patient's husband was able to persuade her to return to bed. In a similar episode, after having taken 20mg zolpidem at bedtime, the patient had arisen from bed, begun having hallucinations of people outside the window, and begun talking nonsensically. However, she had been able to respond to her husband's questions during this episode.
A 50-year-old Asian woman was sent to the emergency department due to bizarre visual experiences. Recently, she had frequent headaches and thought she had caught a cold, so she took some nonprescription herbal medicine (Ryukaku-San) for cough. At 2300, she took 1 tablet of acetaminophen 500 mg to obtain relief from the headache and 1 tablet of zolpidem 10 mg for insomnia, and then went to bed. Twenty minutes after retiring, she thought that she saw the ceiling moving, the room's white lights had turned blue, and the shapes of objects in the room were twisted. In her living room, she noticed that small objects appeared to be enlarged like hills, and outside neighborhood houses were observed to be crooked. On the way to the hospital, she believed that the body of the taxi driver was burning and the physicians in the emergency department were as skinny as monkeys. She also perceived that things were falling from the ceiling when she was reclining on the bed in the emergency department. The patient was frightened by these visual experiences and had some acting-out behavior, such as trying to catch the falling objects in the air.